WORKING TO PROMOTE FLYING SAFETY,
AFFORDABILITY, GROWTH AND FUN!!
 Member Login 

 Email Address 


Password

Forgot Password

Flyer Signup
 

Medicating and Aviating

by Paul Engstrom, Aviation Writer and IFA Member

Imagine a master list that shows all of the medicines you could take and still fly safely. Wouldn't that cure a lot of doubts!

Or would it? Actually, there's a good reason why such a list doesn't exist'at the Federal Aviation Administration or elsewhere'and probably never will.

Given countless medical conditions, the hundreds of prescription and over-the-counter drugs now available, and the array and intensity of drug side effects that people experience, it's almost impossible to say which medications are absolutely safe for any given pilot. Even in one person, side effects can vary under different circumstances.

Of course, your go/no-go decision will be a lot easier if the drug you take for a serious medical condition is obviously potent, assuming the condition itself hasn't already grounded you.

But what about all the other products in America's vast pharmacopoeia'prescription heartburn drugs, over-the-counter medications for allergies and other minor ills, mild pain relievers, weight-loss aids and the like?

After all, some cough syrups contain decongestants that, in combination with caffeine, can make you hyperactive. And antihistamines may cause drowsiness, not exactly a desirable state while flying.

Although your aviation medical examiner or personal physician is the best source of advice on such matters, consulting a doctor may not always be feasible. Or it might seem like overkill, as is often the case when you prescribe a nonprescription drug to yourself on the usually correct assumption it poses little or no risk.

The FAA's Civil Aeromedical Institute in Oklahoma City, Oklahoma, and Atlanta physician H. Stacy Vereen, past president of the Civil Aviation Medical Association, offer these general guidelines for pilots who medicate and aviate:

  • Before taking any medicine, read the label carefully to learn of any potential side effects that could impair your flying skills. Such effects are wide-ranging and include stomach or bowel upset, impairment of judgment, drowsiness, visual disturbance and itching.
  • If the label warns of side effects, don't fly until twice the recommended dosing interval has passed'for example, after 12 hours for a drug taken every four to six hours.
  • Never take a medication for the first time and then fly immediately. Try the drug beforehand to see if it causes any ill effects.
  • Heed the drug label. Don't swallow two tablets if it calls for one and don't medicate every two hours when the recommended interval is four.
  • Focus on how you feel bad rather than on how bad you feel. Might the need for medicine signal an underlying'not to mention disqualifying and possibly debilitating'medical condition? Tums for heartburn may seem harmless, but what if the real problem is a perforated stomach ulcer?
  • Don't fly if your symptoms become progressively worse, despite the medication.
  • Never fly while congested. That could lead to serious ear and sinus problems, as your body can't adjust properly to pressure changes during ascents and descents.

Don't let aviating take a back seat to medicating. A little honesty and objectivity in this regard can help ensure it won't.

When he isn't flying, Paul Engstrom writes and edits from Sebastopol, CA.

The information contained herein is meant for informational purposes only. Neither IFA, nor Paul Engstrom assume any responsibility or liability for events that occur due to actions you or others on your behalf take based on the information given in this article. You are proceeding at your own risk. It is strongly advised that you seek the opinion and advice of a qualified aviation medical examiner and appropriate medical physician for any medical needs you may have.